Jump to content



Photo

Trazodone For Sleep And As Antidepressant?


  • Please log in to reply
6 replies to this topic

#1 AKAnole

AKAnole

    Newbie

  • Members
  • Pip
  • 8 posts

Posted 25 January 2016 - 06:36 PM

I was originally prescribed Cymbalta for fibromyalgia back in 2009. My endocrinologist believed that my fibro was actually hypothyroidism and he suggested that I go off Cymbalta.  Long story short I have now been off of Cymbalta since September 2015, took my last pill (thanks to bead counting) at the end of August.  Thanks to trial and error use of supplements, I've managed the withdrawals on and off. Some days more off than on. Right now I'm taking 400mg of SAM-e and 500mg of GABA in the morning. I've been feeling pretty good mood wise for the last two weeks on this combination. My persistent issue is sleep disturbances. Ever since I started going through the withdrawals in September I've either had insomnia or woke up several times during the night. I did a sleep study in August and a follow up MSLT  in October.  The doctors thought that I might have narcolepsy after the first sleep study because of my dreaming patterns but the results of the second study did not confirm narcolepsy. I was given a prescription from Clonazapem to suppress REM. I took it a few times but still woke up in night and didn't feel rested in the morning.  So I stopped it. At this point I have no diagnosis. I've tried Ambient and Benadryl  at different times even when I was on Cymbalta. Sometimes they would help me sleep well. But now I just dream incessantly, wake up in the middle of the night, then dream again. I'm wondering if I should try trazodone as a sleep aid. Since it's also an antidepressant I'm a little fearful of getting "hooked" by the drug. My question is has anyone used trazodone for sleep? How did it affect you? Also did you notice it's effect on your mood as well since it's an antidepressant? What are the withdrawals like it you decide to stop it?  Lastly which type of doctor would I see to ask for a prescription? Thank you in advance for answering all of my questions. 


#2 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,752 posts
  • LocationMissouri

Posted 25 January 2016 - 07:45 PM

Glad you are off the C AKA.

 

Trazadone will have a similar effect as most antidepressants but it does help more with sleep. Of course it carries the usual withdrawal problems. You might do a search on this forum for "trazadone" as many have used it. This prescription is usually written by a psychiatrist. By the way both SAM-e and GABA can cause sleep disturbances including constant dreaming, erratic sleep and disturbing dreams


#3 gail

gail

    God-like

  • Site Supporter
  • 5,599 posts
  • LocationSherbrooke, PQ
  • why_joining:
    5 months on cymbalta, scary side effects, to get help and to return the favor if I can.

Posted 26 January 2016 - 04:01 PM

Hello Aka,

Usual dosage for sleep is 50mg. I use it for sleep.
Stopped last year gradually with no side effects.

Got back on it later. At times I take the half of it. No grogginess, no bad effects.

#4 katrand65

katrand65

    Newbie

  • Members
  • Pip
  • 5 posts
  • LocationMichigan
  • why_joining:
    for support, encouragement & friendship while weaning off of cymbalta. Hope to be able to help others too during my journey.

Posted 16 February 2016 - 08:52 PM

AKA - congrats on getting off the cymbalta!

 

If you are waking in the middle of night, you may be suffering from adrenal fatigue or adrenal insufficiency.  Very common with hypothyroid.  I have Hashimoto's and am hypo as well.  It was only after several months of treating my adrenal fatigue and low cortisol, together will ditching synthroid/levo for NDT that I was finally feeling good enough to start tackling the cymbalta withdrawal.  

 

Unfortunately, I am still taking trazodone (100 mg/night - I was taking 150!).  My doctor is supporting me with my cymbalta withdrawal and knows that I am bead counting.  She does not want me to start withdrawing from trazodone until I am completely off cymbalta.  I am now down to a 30mg pill.  

 

I would be happy to give you a link to an excellent "for patients only" Facebook group that has been of tremendous help and support with my thyroid issues (diagnosed 25 years ago; have been feeling like crap for the last 15 up until the past 6 months).  If you are not interested in the group, you may want to google "STTM" or Stop the Thyroid Madness. I am not selling anything - the information I have gained from both the book and the group has changed my life for the better - from simply existing to actually beginning to enjoy my life again. 

 

Good luck!!


#5 Justoffcymbandwellb

Justoffcymbandwellb

    Newbie

  • Members
  • Pip
  • 6 posts

Posted 15 March 2016 - 05:53 PM

I have tried the whole gamut of sleep aids. Remeron/Metrazapil made me into a complete zombie.  Ambien the worst of all.  Went through a trazadone phase and it wasn't the worst of them but still felt cloudy; no restful sleep; no feeling of being refreshed.

 

Currently on Seroquel 50mg each night, and that works without side effects almost all the time (though it is considered off-label as a sleep-aid).  I sometimes wake up early, and lately I have been having the worst night time sweats ever (really drenching) pajamas and sheets.  But this is hypopituitary adrenal insufficiency or so I am told.

 

Good luck finding what works!


#6 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,752 posts
  • LocationMissouri

Posted 15 March 2016 - 06:42 PM

Seroquel is also famous for causing gynecomastia (sp).


#7 Justoffcymbandwellb

Justoffcymbandwellb

    Newbie

  • Members
  • Pip
  • 6 posts

Posted 15 March 2016 - 08:27 PM

Haven't noticed, but my Prolactin levels are about 20% high on all the labs I've done recently.  Perhaps should consider getting off that too.  Thanks.  Will check it out.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users